Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 117, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 29, 2017, 6:38 PM CDT for Towner County, North Dakota. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2017, 6:38 PM CDT (23:38 UTC)
- Expired
- Jul 29, 2017, 7:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Towner County, ND
The radar
The Minot AFB radar (KMBX), 118 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 6:50 PM CDT | HAIL 1 | 7 Wnw Cando, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.6 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -225 J/kg
- Mixed-layer LCL
- 1200 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
342
WUUS53 KFGF 292338
SVRFGF
NDC095-300015-
/O.NEW.KFGF.SV.W.0117.170729T2338Z-170730T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
638 PM CDT SAT JUL 29 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southern Towner County in northeastern North Dakota...
* Until 715 PM CDT.
* At 637 PM CDT, a severe thunderstorm was located near Bisbee, or 39
miles northwest of Devils Lake, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Considine and Arndt around 655 PM CDT.
Cando around 710 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4849 9943 4866 9939 4866 9902 4837 9912
TIME...MOT...LOC 2337Z 290DEG 15KT 4857 9938
HAIL...1.00IN
WIND...60MPH
$$
BP2 follow-up statements
679
WWUS53 KFGF 300001
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
701 PM CDT SAT JUL 29 2017
NDC095-300015-
/O.CON.KFGF.SV.W.0117.000000T0000Z-170730T0015Z/
Towner ND-
701 PM CDT SAT JUL 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN TOWNER COUNTY...
At 700 PM CDT, a severe thunderstorm was located over Considine, or
33 miles northwest of Devils Lake, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Cando around 710 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4848 9940 4858 9931 4862 9903 4837 9912
TIME...MOT...LOC 0000Z 290DEG 15KT 4854 9924
HAIL...1.00IN
WIND...60MPH
$$
BP843
WWUS53 KFGF 300014
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
714 PM CDT SAT JUL 29 2017
NDC095-300024-
/O.EXP.KFGF.SV.W.0117.000000T0000Z-170730T0015Z/
Towner ND-
714 PM CDT SAT JUL 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TOWNER COUNTY
WILL EXPIRE AT 715 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and heavy rain are still possible with this thunderstorm.
LAT...LON 4848 9940 4858 9931 4862 9903 4837 9912
TIME...MOT...LOC 0014Z 290DEG 15KT 4852 9917
$$
BPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:20 PM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, Jul 29, 3:20 PM CDT, 3 hours 18 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 320 PM CDT Sat Jul 29 2017 .SHORT TERM...(This evening through Sunday) Issued at 313 PM CDT Sat Jul 29 2017 The early aftn surface map shows a bit different scenario than thinking earlier. There is still that boundary but it is still in Manitoba west of Winnipeg then WSW to nr the Manitoba/Saskatchewan/North Dakota border where it meets up with a sfc low east of Williston then a boundary south of there into SW ND. Storms firing along the boundary south of Williston and storms that have been moving slowly southeast across far southern Manitoba between Rolla and Morden. 2-3k j/kg sfc cape near this boundary...but 0-6km 25 kts or so meaning multi-cells are favored with a rather short life span for possible storms near severe limits. This will be the case as these storms form their own boundary and move south-southeast into NE ND. SPC updated to add marginal risk into the nrn RRV which is reasonable considering the instability. But it doesnt look like any appreciable boundary will drop south and instead winds will go light overnight as activity weakens and then Sunday could be a repeat with isold storms in hot/moist environment. Thought better chc of storms Sunday more in SE ND into nrn MN but it could be just about anywhere. Highs Sunday mid 80s to lower 90s. .LONG TERM...(Sunday night through Saturday) Issued at 313 PM CDT Sat Jul 29 2017 Long term period will see a transition to NW flow aloft by 00Z Tue with a strong cold front moving across the region late Mon aftn into the overnight period. Throughout the long term, the ECMWF/GFS solutions are out of phase yielding rather low confidence in the Tue- Fri timeframe. For the aforementioned front, sfc features on Mon are in better agreement than upper pattern Tue and beyond. Sfc boundary will extend from northern valley back into the Devils Lake region by 00Z Tue, near peak heating. SPC continuing a marginal risk for severe across the north on the latest D3 outlook. As mentioned, upper pattern for remainder of week is out of phase and yielding low POPs throughout the Tue-Thu timeframe as GFS is dry and ECMWF is more bullish with precip associated with a mid week wave. Do expect a significant cool down behind the Mon front with Wed-Fri highs falling into the 70s. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 101 PM CDT Sat Jul 29 2017 VFR anticipated. Some cu with heating of the day, though covearge low, Some patches of high level or mid clouds moving east thru the night, but mostly scattered in coverage at most sites. Now near any t-storm conditions will vary, with best chc DVL nr 00z. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...Riddle LONG TERM...Speicher AVIATION...Riddle
Hazardous weather outlook, Jul 29, 5:01 PM CDT, 1 hour 37 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 501 PM CDT Sat Jul 29 2017 MNZ001-004-005-007-008-013-014-NDZ006>008-014>016-024-026-027-054- 302215- West Polk-Kittson-Roseau-West Marshall-East Marshall-Pennington- Red Lake-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh County-Eddy-Nelson-Grand Forks-Western Walsh County- 501 PM CDT Sat Jul 29 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Scattered thunderstorms will occur early this evening. A few of these storms may be strong to severe with one inch diameter hail, wind gusts to 60 mph, and localized heavy rain possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Another round of storms is expected Monday afternoon through Monday night. Stronger storms are expected north of a Devils Lake to Grand Forks to Baudette line. Some of these may become severe with hail around one inch in diameter and wind gusts up to 60 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ002-003-006-009-015>017-022>024-027>032-040-NDZ028>030-038-039- 049-052-053-302215- Norman-Clay-Lake Of The Woods-North Beltrami-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard- West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail- Wadena-Grant-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland- 501 PM CDT Sat Jul 29 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Another round of storms is expected Monday afternoon through Monday night. Stronger storms are expected north of a Devils Lake to Grand Forks to Baudette line. Some of these may become severe with hail around one inch in diameter and wind gusts up to 60 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jul 29, 6:28 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
628 PM CDT SAT JUL 29 2017
NDZ006-300000-
Towner ND-
628 PM CDT SAT JUL 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TOWNER COUNTY UNTIL 700
PM CDT...
At 628 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bisbee, or 40 miles northwest of Devils Lake, moving east at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cando, Bisbee, Egeland, Considine and Arndt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4851 9946 4861 9947 4869 9945 4869 9901
4839 9912 4851 9950
TIME...MOT...LOC 2328Z 292DEG 14KT 4858 9939
BPThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 6:28 PM CDT | Special Weather Statement | FGF | Towner | 32 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.